Alert archive / New York / Flash Flood Warnings in 2018

Flash Flood Warning 22, NWS Binghamton, NY

August 3, 2018Sullivan County, New York

NWS Binghamton, NY issued this flash flood warning at Aug 3, 2018, 8:40 PM EDT for Sullivan County, New York. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2018, 8:40 PM EDT (00:40 UTC)
Expired
Aug 3, 2018, 11:45 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Sullivan County, NY

The radar

The Albany radar (KENX), 101 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 9:13 PM EDTFLASH FLOODGrahamsville, NYWATER FLOWING ACROSS ROAD AND INTO A BASEMENT OF A HOUSE NEAR MAIN STREET AND RIVER ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2018-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2018-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

844 
WGUS51 KBGM 040040
FFWBGM
NYC105-040345-
/O.NEW.KBGM.FF.W.0022.180804T0040Z-180804T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
840 PM EDT FRI AUG 3 2018

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  Central Sullivan County in central New York...

* Until 1145 PM EDT.
  
* At 839 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen.

* Some locations that will experience flooding include...
  Fallsburg, Monticello, Liberty, Bethel, Neversink, South Fallsburg,
  Parksville, Swan Lake, Loch Sheldrake and Hurleyville.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area over the next few hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4181 7451 4177 7456 4174 7457 4154 7481
      4158 7501 4198 7468 4188 7447 4188 7446

$$

MJM
2 follow-up statements
640 
WGUS71 KBGM 040155
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
955 PM EDT FRI AUG 3 2018

NYC105-040345-
/O.CON.KBGM.FF.W.0022.000000T0000Z-180804T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sullivan NY-
955 PM EDT FRI AUG 3 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT FOR
CENTRAL SULLIVAN COUNTY...

At 915 PM EDT, local law enforcement reported flash flooding in 
Grahamsville, NY with water flowing across roadways and into 
basements of nearby homes. 2 to 3 inches of rain have fallen. Flash 
flooding is already occurring. Rapid rises are occurring on the 
Chestnut Creek at Grahamsville. The latest stage was 3.52 feet as of 
945 PM.

Some locations that will experience flooding include...
Fallsburg, Monticello, Liberty, Bethel, Neversink, South Fallsburg,
Parksville, Swan Lake, Loch Sheldrake and Hurleyville.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4181 7451 4177 7456 4174 7457 4154 7481
      4158 7501 4198 7468 4188 7447 4188 7446

$$

MJM
686 
WGUS71 KBGM 040338
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
1138 PM EDT FRI AUG 3 2018

NYC105-040346-
/O.EXP.KBGM.FF.W.0022.000000T0000Z-180804T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sullivan NY-
1138 PM EDT FRI AUG 3 2018

...THE FLASH FLOOD WARNING FOR CENTRAL SULLIVAN COUNTY WILL EXPIRE AT
1145 PM EDT...

The heavy rain has ended. Flash-Flooding is no longer expected to 
pose a threat. However, a flood advisory remains in effect for the 
area, for additional moderate rain and minor flooding issues. Please 
continue to heed any remaining road closures.

LAT...LON 4181 7451 4177 7456 4174 7457 4154 7481
      4158 7501 4198 7468 4188 7447 4188 7446

$$

MJM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 7:40 PM EDT, 1 hour earlier.

Area forecast discussion, Aug 3, 7:40 PM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Binghamton NY
740 PM EDT Fri Aug 3 2018

.SYNOPSIS...
A trough of low pressure will move through the region tonight
and early Saturday with more showers and storms. High pressure
will then build into the region for the remainder of the weekend
resulting in drier weather. Another cold front will move toward
the region by the middle of next week leading to the next chance
for showers and storms.

&&

.NEAR TERM /THROUGH SATURDAY/...
Water vapor channels show an upper level low moving up the east
coast off the Middle Atlantic Coast. Meanwhile an upper level
wave will move into the Great Lakes region into tonight. The
combination of these two upper level features will lead to
increased upper confluence and intensify an upper level jet
streak over southern Quebec into this evening. This will
enhance upper divergence and lifting over NY and PA. The coarser
resolution models still hang on to the idea of a band of heavy
rain across the central portion of the WFO BGM forecast area.
The NAM12 is most aggressive with a stripe of around 4 inches+
from about UCA-BGM and Towanda. The GFS/EURO and CMC have a
similar idea but amounts are up to 2 inches. The CAM models
emphasis more convection especially south and east and don't
have such a "neat" linear pattern as one would expect. Based on
the upper dynamics, lack of instability west and north of the
Catskills and Poconos we think there will be a band of heavier
rain but the NAM likely is overdone so we have 2-3" of rain
total for this event which is an additional 1-2" into the night
mainly east and south of a UCA-ELM line. Additionally, given the
propensity for more convection in our south and eastern areas we
think the band of heavier rain will be a little farther south
and east than what the NAM12 advertises. This is also where we
have a flash flood watch which looks on track as locally heavier
rain will be possible until late tonight. I wouldn't be
surprised to see localized 4+ inch amounts.

After this upper level wave passes by overnight up the coast,
the Great Lakes wave moves east reaching NY and Pa by Saturday
Morning. The NAM12 develops a meso-low over northeast Pa which
looks suspect so will drop POPs some from previous forecast for
later tonight more in line with other offices.

Then for Saturday, upper level trough overhead with still a
fairly moisture boundary layer and heating will lead to
isolated showers and maybe a few storms. So added isolated POPs
for Saturday.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
Ridging surface and aloft will bring dry weather to the area in
the short term. Rising heights and low level dry air will allow
sun to push temps into the upper 80s in many places, with a few
places in the lower elevations hitting the lower 90s.

Upper ridge begins to break down late in the day Monday,
especially over the western zones. This will bring the
possibility of isolated thunderstorms over the Finger Lakes in
the afternoon, but coverage will be very limited.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A broad but shallow long wave trough over the Great Lakes slowly
migrates east in the long term, bringing a chance of showers
and thunderstorms through the period. The best chance will be
late on Wednesday into Thursday as short waves comes by dragging
a surface cold front. Showers and thunderstorms are likely with
this system as it moves through. Behind the system, upper
trofiness will keep a chance of showers into Thursday with the
instability.

Temperatures will be quite seasonable under the upper trough,
with highs in the upper 70s to lower 80s for highs during the
midweek.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...

Deep southerly flow is keeping moisture in the area along with
scattered showers, For the evening and overnight, patchy MVFR
conditions are likely at BGM and AVP with the showers, and some
late night MVFR ceilings possible with the abundant moisture.
Drier air moving on Saturday will raise the ceilings at all
stations to VFR in the morning, and continue through the end of
the period. A weak gradient will keep the surface winds light.

Outlook...

Saturday afternoon through Monday... Mainly VFR, but fog
possible early Sunday and Monday mornings.

Tuesday and Wednesday...Restrictions possible in scattered
showers and storms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through Saturday morning for PAZ038>040-043-
     044-047-048-072.
NY...Flash Flood Watch through Saturday morning for NYZ024-045-046-
     055>057-062.

&&

SYNOPSIS...DJN
NEAR TERM...DJN
SHORT TERM...DGM
LONG TERM...DGM
AVIATION...DGM
Hazardous weather outlook, Aug 3, 3:02 PM EDT, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
302 PM EDT Fri Aug 3 2018

NYZ024-045-046-055-056-PAZ038-039-043-041915-
Chemung-Chenango-Otsego-Tioga-Broome-Bradford-Susquehanna-Wyoming-
302 PM EDT Fri Aug 3 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

NYZ009-015>018-022-023-025-036-037-044-041915-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Tompkins-Madison-Southern Oneida-Cortland-
302 PM EDT Fri Aug 3 2018

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Multiple rounds of showers and thunderstorms are expected through
tonight. Locally heavy rainfall and isolated flooding of smaller
streams, creeks and poor drainage areas will be possible. Areas that
have already had heavy rainfall in the past week will be more
vulnerable. A few of the storms may produce gusty winds as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

NYZ057-062-PAZ040-044-047-048-072-041915-
Delaware-Sullivan-Northern Wayne-Lackawanna-Luzerne-Pike-
Southern Wayne-
302 PM EDT Fri Aug 3 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Scattered strong to severe thunderstorms this evening may contain
gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

DJN

In the hours before

Local storm report, Aug 3, 5:04 PM EDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
504 PM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HEAVY RAIN       CLARKS SUMMIT           41.49N  75.71W
08/03/2018  M0.77 INCH       LACKAWANNA         PA   SOCIAL MEDIA

            RAINFALL LAST 22 MINUTES

&&

BJG
Local storm report, Aug 3, 5:19 PM EDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
519 PM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND DMG     1 SE CALLICOON CENTER   41.83N  74.93W
08/03/2018                   SULLIVAN           NY   911 CALL CENTER

            TREES DOWN ON WIRES ON CALLICOON CENTER ROAD NEAR
            SANDER ROAD.

&&

BJG
Local storm report, Aug 3, 6:16 PM EDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
616 PM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     FLOOD            3 S LE RAYSVILLE        41.79N  76.18W
08/03/2018                   BRADFORD           PA   911 CALL CENTER

            WATER ACROSS ROADWAY.

&&

BJG
Local storm report, Aug 3, 6:51 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
651 PM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     FLOOD            CHILDS                  41.56N  75.52W
08/03/2018                   LACKAWANNA         PA   911 CALL CENTER

            BACKYARD FLOODING THREATENING TO ENTER BASEMENT AT
            RESIDENCE ON LOWER POWEDERLY STREET.

&&

JAB
Local storm report, Aug 3, 6:55 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
655 PM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     FLOOD            1 ESE NORTH BRANCH      41.80N  75.00W
08/03/2018                   SULLIVAN           NY   911 CALL CENTER

            WATER ACROSS ROADWAY NEAR N BRANCH CALLICOON CENTER
            RD./POLEY RD.

&&

BJG
Local storm report, Aug 3, 8:25 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
825 PM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HEAVY RAIN       2 NE JACKSON            41.85N  75.57W
08/03/2018  M3.01 INCH       SUSQUEHANNA        PA   TRAINED SPOTTER

            RAINFALL SINCE MIDNIGHT

&&

BJG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 10:42 PM EDTAreal Flood AdvisoryBGMDelaware3 hr
Aug 4, 3:16 AM EDTRiver Flood WarningBGMDelaware, Sullivan2 hr

Nearby

Flash Flood Warnings in New York, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.